Alert archive / Virginia / Flash Flood Warnings in 2021

Flash Flood Warning 43, NWS Wakefield, VA

August 14, 2021Hanover County, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 14, 2021, 10:46 PM EDT for Hanover County, Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2021, 10:46 PM EDT (02:46 UTC)
Expired
Aug 15, 2021, 1:00 AM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

County Hanover County, VA

The radar

The Norfolk radar (KAKQ), 88 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 11:15 PM EDTFLASH FLOOD2 Sse Ashland, VAVA-657 (ASHCAKE RD) EASTBOUND LANES BRIEFLY CLOSED SATURDAY NIGHT DUE TO WATER RUNNING OVER ROADWAY. ROAD REMAINS PARTIALLY CLOSED AT THIS TIME DUE TO WATER ON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WGUS51 KAKQ 150246
FFWAKQ
VAC085-150500-
/O.NEW.KAKQ.FF.W.0043.210815T0246Z-210815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wakefield VA
1046 PM EDT Sat Aug 14 2021

The National Weather Service in Wakefield has issued a

* Flash Flood Warning for...
  Central Hanover County in central Virginia...

* Until 100 AM EDT.

* At 1046 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ashland, Randolph Macon College, Wyndham, Hanover Airport and 
  Elmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. Do not stay in areas subject to flooding when 
water begins rising.

&&

LAT...LON 3768 7724 3771 7762 3777 7758 3777 7753
      3775 7733 3774 7732 3773 7732 3774 7731
      3772 7730 3771 7729 3771 7728

FLASH FLOOD...RADAR INDICATED

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 10:00 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 14, 10:00 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1000 PM EDT Sat Aug 14 2021

.SYNOPSIS...
A cold front will cross the area tonight, then stall over the
Carolinas Sunday and Monday. Several waves of low pressure will
move along this boundary, resulting in unsettled weather conditions
through mid week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 955 PM EDT Saturday...

Widespread coverage of SHRAs/tstms this evening...esp across
central/ern VA. Cold front situated just N of the FA...across
nrn VA-MD-DE. That front is expected to sink slowly S overnight
along w/ continued SHRAS/SCT tstms. Locally heavy rain still
psbl but not expected to be widespread. The front reaches the
NC-VA border Sun morning. Winds behind the front become NNW.
Lows Lows in the u60s NW to the m70s far SE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Saturday...

The front will stall then slowly wash out across the Carolinas
Sun thru Tue with svrl waves of low pres progged to move east.
The first such wave is late Sun aftrn/Sun nite where likely to
cat PoPs will be in the grids across the Piedmont with chc PoPs
across the east. Although the threat for any svr storms will be
low, it appears the threat here will be anthr round of lclly hvy
rainfall. Would like to see how much rain we get tonite before
considering any flood related headlines. Addntl waves of low
pres will keep PoP chcs alive both Mon and Tues, highest PoPs
west, lower east. Cooler as the high to the north keeps an onshore
flow going thru the period. Highs each day from the lwr 80s north
to mid 80s south.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM EDT Saturday...

High pressure shifts off the New England coast late next week. Waves
of moisture from the south and se will likely keep the threat for
shwrs/storms going each day. Given the continued westward movement
of Fred, will cap PoPs across the Piedmont at 40-50% with 20-30%
across the east for now. Highs Wed 80-85, mid 80s Thurs and mid-upr
80s Fri/Sat. Lows upr 60s-lwr 70s.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 721 PM EDT Saturday...

Convection continuing from S of RIC to INVOF PHF/ORF causing
ocnl flight restrictions due to IFR/MVFR VSBYS. Additional
SHRAs/psbl tstms until after midnight. Lo prob for ST (IFR/MVFR
CIGS) by late tonight/early Sun morning...esp at RIC/PHF/ORF.
A front will stall near the NC/VA border Sun resulting in a
prolonged period of MVFR conditions into early next week.
Periods of MVFR ceiling and SHRAs/tstms will persist Sun
afternoon through Tuesday as tropical moisture streams north
into the FA.

&&

.MARINE...
As of 300 PM EDT Saturday...

Afternoon wx analysis shows a weak sfc trough near the local
waters, with a cold front still to our NW. High pressure remains
over the wrn Atlantic (well offshore of the local area), with a
second ~1026mb sfc high now centered over the wrn Great Lakes. Winds
are generally SW 5-10 kt over the marine area, with a local sea
breeze component evident once again. Waves are ~1 ft, with 2-3 ft
seas.

Sub-SCA conditions are expected to prevail for the remainder of the
weekend into early next week. The aforementioned cold front drops
across the waters from NW to SE late tonight through Sunday, with
winds turning to the N then NE following the FROPA by Sunday. Wind
probs continue to keep winds sub-SCA, but a period of 10-15 kt NE
winds is likely over the coastal waters N of Cape Charles and across
much of the Ches Bay on Sun. Timing for these winds is during the
morning north/midday-aftn in the lower bay and SE VA coastal waters.
Highest gusts (to ~20 kt) are still expected to remain confined to
the coastal waters N of Parramore Island. Winds veer to the E and
diminish to 5-10 kt by Sunday night.

Winds remain onshore into early next week, as the weakening cold
front stalls across the coast of eastern NC just south of the region
and washes out. Winds become S-SE by midweek, remaining sub-SCA
throughout the period. Seas will generally be 2-3 ft through early
next week...with 1-2 ft waves on the Bay.

Will maintain a low risk for rip currents through the remainder of
the weekend (and Monday).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...ALB
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...ALB/MPR
MARINE...ERI
Hazardous weather outlook, Aug 14, 3:20 PM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
320 PM EDT Sat Aug 14 2021

MDZ021>025-VAZ048-060>062-064>069-075-079-080-099-509>517-519-521-
151930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Brunswick-Dinwiddie-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
320 PM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Slow moving thunderstorms just ahead of a cold front will result in
the potential for localized flash flooding tonight. In addition,
isolated severe storms with damaging wind gusts are possible early
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012>017-030>032-102-VAZ076>078-081>090-092-093-095>098-100-518-
520-522>525-151930-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Richmond-Northumberland-
Lancaster-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Eastern King William-Eastern King and Queen-Eastern Essex-York-
Newport News-Hampton/Poquoson-
320 PM EDT Sat Aug 14 2021

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Slow moving thunderstorms just ahead of a cold front will result in
the potential for localized flash flooding tonight. In addition,
isolated severe storms with damaging wind gusts are possible early
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 14, 9:03 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
903 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     MARINE TSTM WIND 1 WSW PORTLOCK          36.78N 76.30W
08/14/2021  M49 MPH          CITY OF CHESAPEAKE VA   MESONET

            MESONET STATION MNPV2 MONEY POINT.

&&

BUTNER
Local storm report, Aug 14, 9:05 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
905 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     MARINE TSTM WIND 5 SSE IRONSHIRE         38.21N 75.20W
08/14/2021  M48 MPH          ANZ650             MD   MESONET

            MESONET STATION XAST ASSATEAGUE SOUTH POINT.

&&

BUTNER
Local storm report, Aug 14, 9:09 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
909 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     MARINE TSTM WIND 2 ESE MESSICK           37.11N 76.32W
08/14/2021  M50 MPH          CITY OF POQUOSON   VA   MESONET

            MESONET STATION XPOQ POQUOSON.

&&

BUTNER
Local storm report, Aug 14, 9:11 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
911 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     MARINE TSTM WIND CAPE HENRY              36.93N 76.01W
08/14/2021  M59 MPH          CITY OF VIRGINIA BEVA   MESONET

            MESONET STATION XHEN CAPE HENRY.

&&

BUTNER
Special weather statement, Aug 14, 9:17 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
917 PM EDT Sat Aug 14 2021

VAZ061-062-068-069-510-511-513-515-150200-
Goochland VA-Western Chesterfield VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Amelia VA-Cumberland VA-Eastern Louisa VA-
917 PM EDT Sat Aug 14 2021

...Strong thunderstorms will impact portions of Cumberland,
Goochland, west central Hanover, northwestern Amelia and Powhatan
Counties through 1000 PM EDT...

At 917 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goochland to near Guinea Mills. Movement
was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Powhatan, Goochland, Cumberland, Amelia Courthouse, Cartersville,
Tuckahoe, Gum Spring, Oilville, Guinea Mills, Manakin, Tobaccoville,
Trenholm, Morven, Lakeside Village, Macon, Sabot, Wyndham, Sunnyside,
Chula and Ballsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3762 7826 3766 7824 3772 7813 3780 7787
      3779 7753 3747 7772 3732 7797 3734 7823
      3737 7824 3736 7825 3736 7826 3734 7826
      3735 7828 3734 7828 3735 7846
TIME...MOT...LOC 0117Z 265DEG 19KT 3771 7791 3740 7834

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Butner
Special weather statement, Aug 14, 10:37 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1037 PM EDT Sat Aug 14 2021

MDZ021-150300-
Dorchester-
1037 PM EDT Sat Aug 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DORCHESTER
COUNTY...

At 1037 PM EDT, a strong thunderstorm was located near Taylors
Island, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cambridge, Secretary, University Of Maryland Center For Environmental
Studies, East New Market, Church Creek, Madison, Taylors Island,
Woolford, Hudson, Linkwood and Lloyds.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3849 7586 3845 7631 3849 7634 3849 7627
      3853 7623 3851 7621 3856 7621 3853 7628
      3857 7631 3860 7626 3862 7628 3863 7624
      3860 7621 3863 7617 3859 7616 3860 7614
      3858 7611 3857 7603 3865 7596
TIME...MOT...LOC 0237Z 250DEG 15KT 3856 7632

Poche

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:13 PM EDTSpecial Weather StatementAKQSouthampton, City of Franklin47 min
Aug 14, 8:32 PM EDTSpecial Weather StatementAKQGoochland43 min
Aug 14, 8:34 PM EDTSpecial Marine WarningAKQ56 min
Aug 14, 9:17 PM EDTSpecial Weather StatementAKQAmelia, Cumberland, Goochland, Powhatan43 min
Aug 14, 10:01 PM EDTAreal Flood AdvisoryAKQHanover, King William119 min
Aug 14, 10:59 PM EDTAreal Flood AdvisoryAKQHanover, Henrico2 hr
Aug 15, 2:45 PM EDTSpecial Weather StatementAKQCity of Chesapeake45 min
Aug 15, 3:20 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Suffolk40 min
Aug 15, 3:44 PM EDTSpecial Marine WarningAKQ91 min
Aug 15, 4:41 PM EDTSpecial Weather StatementAKQKing William, City of Richmond64 min
Aug 15, 4:45 PM EDTAreal Flood AdvisoryAKQChesterfield, Hanover, Henrico, City of Richmond2 hr
Aug 15, 4:48 PM EDTSpecial Weather StatementAKQGreensville, City of Emporia42 min
Aug 15, 4:56 PM EDTFlash Flood WarningAKQChesterfield, Hanover, Henrico, City of Richmond3 hr
Aug 15, 5:13 PM EDTFlash Flood Warning Considerable damage threatAKQHanover, Henrico, City of Richmond5 hr
Aug 15, 5:38 PM EDTSpecial Weather StatementAKQBrunswick, Dinwiddie, Greensville, City of Emporia52 min
Aug 15, 5:52 PM EDTAreal Flood AdvisoryAKQGreensville, Sussex3 hr
Aug 15, 6:16 PM EDTSpecial Weather StatementAKQGloucester, James City, New Kent, City of Williamsburg59 min
Aug 15, 6:34 PM EDTAreal Flood AdvisoryAKQCharles City, James City, King and Queen, King William, New Kent3 hr
Aug 15, 6:50 PM EDTSpecial Weather StatementAKQCharles City, Henrico, City of Colonial Heights, City of Hopewell, City of Petersburg55 min
Aug 15, 7:00 PM EDTAreal Flood AdvisoryAKQChesterfield, Dinwiddie3 hr
Aug 15, 7:20 PM EDTAreal Flood AdvisoryAKQCharles City, Chesterfield, Prince George, City of Colonial Heights, City of Hopewell26 min
Aug 15, 7:44 PM EDTFlash Flood WarningAKQCharles City, Chesterfield, Prince George, City of Colonial Heights, City of Hopewell3 hr
Aug 15, 7:54 PM EDTAreal Flood AdvisoryAKQChesterfield11 min

Nearby

Flash Flood Warnings in Virginia, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.